Alert archive / North Carolina / Tornado Warnings in 2018
Tornado Warning 5, NWS Raleigh, NC
NWS Raleigh, NC issued this tornado warning at Apr 24, 2018, 7:37 PM EDT for Montgomery County, Stanly County, North Carolina. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 24, 2018, 7:37 PM EDT (23:37 UTC)
- Expired
- Apr 24, 2018, 8:00 PM EDT
- In force
- 23 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.0 in
Counties Montgomery County, NC, Stanly County, NC
The radar
The Raleigh/Durham radar (KRAX), 145 km from the middle of the area, began a volume at 23:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.6 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 499 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 542 m²/s²
- 0-3 km storm-relative helicity
- 692 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
891
WFUS52 KRAH 242337
TORRAH
NCC123-167-250000-
/O.NEW.KRAH.TO.W.0005.180424T2337Z-180425T0000Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Raleigh NC
737 PM EDT TUE APR 24 2018
The National Weather Service in Raleigh has issued a
* Tornado Warning for...
Northwestern Montgomery County in central North Carolina...
East central Stanly County in central North Carolina...
* Until 800 PM EDT
* At 736 PM EDT, a severe thunderstorm capable of producing a tornado
was located near Albemarle, moving northeast at 20 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris may be dangerous to those caught without
shelter. Mobile homes may be damaged. Damage to roofs,
windows, and vehicles is likely.
* Locations impacted include...
Badin, Morrow Mountain State Park and Lake Tillery.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3529 8011 3536 8014 3548 7998 3531 7990
TIME...MOT...LOC 2336Z 231DEG 16KT 3534 8009
TORNADO...RADAR INDICATED
HAIL...1.00IN
$$
GIH2 follow-up statements
563
WWUS52 KRAH 242351
SVSRAH
Severe Weather Statement
National Weather Service Raleigh NC
751 PM EDT TUE APR 24 2018
NCC167-250000-
/O.CAN.KRAH.TO.W.0005.000000T0000Z-180425T0000Z/
Stanly NC-
751 PM EDT TUE APR 24 2018
...THE TORNADO WARNING FOR EAST CENTRAL STANLY COUNTY IS CANCELLED...
The tornadic thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning has been cancelled.
LAT...LON 3532 8008 3534 8007 3536 8007 3537 8005
3539 8006 3545 7996 3534 7991 3533 7991
3531 8008
TIME...MOT...LOC 2350Z 234DEG 11KT 3535 8005
$$
NCC123-250000-
/O.CON.KRAH.TO.W.0005.000000T0000Z-180425T0000Z/
Montgomery NC-
751 PM EDT TUE APR 24 2018
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 800 PM EDT FOR
NORTHWESTERN MONTGOMERY COUNTY...
At 750 PM EDT, a severe thunderstorm capable of producing a tornado
was located 7 miles southeast of Badin Lake, moving northeast at 15
mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Lake Tillery.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3532 8008 3534 8007 3536 8007 3537 8005
3539 8006 3545 7996 3534 7991 3533 7991
3531 8008
TIME...MOT...LOC 2350Z 234DEG 11KT 3535 8005
TORNADO...RADAR INDICATED
HAIL...1.00IN
$$
GIH531
WWUS52 KRAH 250001
SVSRAH
Severe Weather Statement
National Weather Service Raleigh NC
801 PM EDT TUE APR 24 2018
NCC123-250010-
/O.EXP.KRAH.TO.W.0005.000000T0000Z-180425T0000Z/
Montgomery NC-
801 PM EDT TUE APR 24 2018
...THE TORNADO WARNING FOR NORTHWESTERN MONTGOMERY COUNTY HAS
EXPIRED...
The storm which prompted the warning has weakened, and no longer
appears capable of producing a tornado. Therefore, the warning has
been allowed to expire. However, this storm is still showing some
rotation, and it will be closely monitored for signs of
restrengthening.
LAT...LON 3532 8008 3534 8007 3536 8007 3537 8005
3539 8006 3545 7996 3534 7991 3533 7991
3531 8008
TIME...MOT...LOC 0000Z 231DEG 16KT 3537 8001
$$
GIHWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this tornado warning went out at Apr 24, 4:05 PM EDT, 3 hours 32 minutes earlier.
Area forecast discussion, Apr 24, 4:05 PM EDT, 3 hours 32 minutes before
Area Forecast Discussion National Weather Service Raleigh NC 405 PM EDT Tue Apr 24 2018 .SYNOPSIS... An area of low pressure will track northeastward across the Carolinas and VA through tonight. A weak cold front will cross our region late Wed and Wed night. && .NEAR TERM /THROUGH TONIGHT/... As of 405 PM Tuesday... Water vapor imagery depicts a well defined mature cyclone over the TN Valley with a couple of discernible s/ws rotating around it. One s/w is lifting newd across eastern TN/western NC, while another was noted crossing the Deep South. The lead s/w will lift across our region this evening, while the later should lift into our area late overnight/early Wednesday. These s/ws interacting with a available moisture will trigger/sustain numerous showers and a few thunderstorms late this afternoon through sunset. Bulk of thunderstorm activity will remain south-southwest of Raleigh. Narrow axis of instability and shear in vicinity of a nwd moving warm front will maintain a slight threat for a severe storm or two through 23Z across the southern Piedmont and Sandhills. May see a lull in the shower activity behind the initial s/w mid- late evening before showers start to increase in coverage across the western Piedmont ahead of the next s/w. This increase in shower activity should occur after 06Z. Potential for areas of fog to develop across the eastern counties, though most of the visibilities should be above a mile. Overnight temperatures in the 50s. && .SHORT TERM /WEDNESDAY AND WEDNESDAY NIGHT/... As of 405 PM Tuesday... Wednesday, the upper level low will migrate east across the region. Expect showers to be concentrated near the center of this system in the morning then expand south and east in the afternoon. Will refrain from mention thunder at this time though an isolated rumble of thunder cannot be ruled out, especially east and southeast of Raleigh. With peeks of sun expected, it should be notably warmer across the northern counties compared to this afternoon. Highs should range from near 70 in the NW to the mid 70s south. Subsidence behind the departing upper low and loss of heating Wednesday evening should cause showers to quickly diminish in the early evening. Cloud cover will be slow to erode in the evening due to the cyclonic flow though this becomes more anti-cyclonic overnight. This should lead to partly cloudy skies. Min temps in the low-mid 50s. && .LONG TERM /THURSDAY THROUGH MONDAY/... As of 335 PM Tuesday... As the mid- upper-level low lifts off to the northeast and gets absorbed into the low over the Great Lakes there will be a brief lull in precipitation chances over Central NC Thursday morning into Thursday Afternoon. Another shortwave low aloft will swing through the the Deep South and toward the Mid-Atlantic coast Thursday resulting in another chance for showers and thunderstorms across the region Thursday aft/eve into the overnight hours. As that second shortwave low moves through the area, a third shortwave will dive south through the ARKLATEX, elongating the parent longwave trough aloft. This third low may result in additional precipitation over the Carolinas, however there are some model differences in that regard at this time. Will continue to carry at least a slight chance for rain through Friday night, but confidence in rain occurring is not terribly high at this time. Meanwhile at the surface, a low will drift north-northeastward out of the Deep South and along the Eastern Seaboard toward New England. Temperatures Thursday through Saturday: Highs ranging from around 70 degrees in the NW to mid 70s SE and lows decreasing from mid 70s Thursday night to mid 40s NW to around 50 degrees SE Saturday night. Largely expect Sunday and Monday to be dry with highs in the low to mid 70s and lows in the mid 40s to low 50s. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... As of 140 PM Tuesday... There is high confidence that adverse aviation conditions will persist across central NC through Wednesday morning with widespread MVFR/IFR ceilings expected through 02Z Wednesday. After 02Z, widespread LIFR/IFR ceilings should dominate. Scattered showers and an isolated thunderstorm or two will occur through early evening, primarily across the Sandhills, and the southern and western Piedmont. After sunset, scattered showers will continue to plague the western Piedmont, including the Triad terminals. Elsewhere, only isolated showers expected with patches of MVFR/IFR fog developing overnight. After 14Z Wednesday, expect to see ceilings slowly lift with MVFR/low end VFR ceilings expected by 18Z-20Z. MVFR conditions due to areas of fog and ceilings anticipated for Wednesday night. The adverse aviation conditions expected to persist through the end of the work week and possibly into Saturday. Improving aviation conditions and a return to widespread VFR parameters forecast for Sunday. && .RAH WATCHES/WARNINGS/ADVISORIES... NC...None. && SYNOPSIS...MWS NEAR TERM...WSS SHORT TERM...WSS LONG TERM...KC AVIATION...WSS
Hazardous weather outlook, Apr 24, 5:40 AM EDT, 13 hours 57 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 540 AM EDT Tue Apr 24 2018 NCZ038>043-073>078-083>086-088-089-250945- Davidson-Randolph-Chatham-Wake-Johnston-Wilson-Stanly-Montgomery- Moore-Lee-Harnett-Wayne-Anson-Richmond-Scotland-Hoke-Cumberland- Sampson- 540 AM EDT Tue Apr 24 2018 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and Tonight. Widespread rain, with one to two inches through early this afternoon, may result in minor flooding, especially in urban or low-lying areas. Additionally, scattered thunderstorms will accompany a warm front as it retreats northward into central NC this afternoon. A severe storm or two will be possible, with an associated threat of a damaging wind gust or an isolated, short-lived tornado, primarily between 1 PM and 7 PM. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ007>011-021>028-250945- Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance- Orange-Durham-Franklin-Nash-Edgecombe- 540 AM EDT Tue Apr 24 2018 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and Tonight. Widespread rain, with one to two inches through early this afternoon, may result in minor flooding, especially in urban or low-lying areas. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Apr 24, 4:55 PM EDT, 2 hours 42 minutes before
Special Weather Statement
National Weather Service Raleigh NC
455 PM EDT TUE APR 24 2018
NCZ075-086-088-242145-
Hoke NC-Moore NC-Cumberland NC-
455 PM EDT TUE APR 24 2018
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL MOORE...WEST
CENTRAL CUMBERLAND AND CENTRAL HOKE COUNTIES UNTIL 545 PM EDT...
At 455 PM EDT, Doppler radar was tracking a strong thunderstorm over
Raeford, moving north at 25 mph.
Pea size hail and wind gusts up to 40 mph will be possible with this
storm.
Locations impacted include...
Raeford, Fort Bragg and Silver City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans and other light outdoor objects.
&&
LAT...LON 3495 7934 3524 7931 3522 7915 3521 7915
3520 7912 3520 7910 3519 7910 3520 7905
3520 7902 3493 7915
TIME...MOT...LOC 2055Z 193DEG 22KT 3497 7924
GIHLocal storm report, Apr 24, 5:08 PM EDT, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
508 PM EDT TUE APR 24 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM TSTM WND DMG 3 SSW ANTIOCH 34.84N 79.21W
04/24/2018 HOKE NC 911 CALL CENTER
TREE DOWN MCQUEEN ST NEAR S. DUFFY ROAD.
&&Local storm report, Apr 24, 5:40 PM EDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
540 PM EDT TUE APR 24 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0359 PM HAIL 3 NE ANTIOCH 34.91N 79.16W
04/24/2018 E1.00 INCH HOKE NC 911 CALL CENTER
QUARTER-SIZED HAIL REPORTED ON HALL ROAD.
&&
JFDSpecial weather statement, Apr 24, 6:52 PM EDT, 45 minutes before
Special Weather Statement
National Weather Service Raleigh NC
652 PM EDT TUE APR 24 2018
NCZ038-242345-
Davidson NC-
652 PM EDT TUE APR 24 2018
...STRONG THUNDERSTORMS WILL AFFECT DAVIDSON COUNTY UNTIL 745 PM
EDT...
At 651 PM EDT, Doppler radar was tracking strong thunderstorms near
Rockwell, or 11 miles southeast of Salisbury, moving northeast at 25
mph.
Pea size hail and wind gusts up to 40 mph will be possible with
these storms.
Locations impacted include...
Lexington, Thomasville, Linwood, Denton, Newsom, Gordontown, High
Rock Boat Dock Marina, Nc Wildlife Access Boat Launch, High Rock Lake
Marina & Campground and High Rock Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans and other light outdoor objects.
&&
LAT...LON 3587 8025 3587 8005 3552 8006 3551 8018
3554 8020 3555 8021 3558 8021 3563 8026
3564 8029 3567 8031 3568 8033 3570 8032
3572 8033 3572 8038 3574 8046 3577 8045
3578 8047
TIME...MOT...LOC 2251Z 209DEG 23KT 3555 8033
GIHSpecial weather statement, Apr 24, 6:55 PM EDT, 42 minutes before
Special Weather Statement
National Weather Service Raleigh NC
655 PM EDT TUE APR 24 2018
NCZ073-242330-
Stanly NC-
655 PM EDT TUE APR 24 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN STANLY COUNTY UNTIL
730 PM EDT...
At 655 PM EDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Albemarle, moving northeast at 20 mph.
Pea size hail and wind gusts up to 40 mph will be possible with this
storm.
Locations impacted include...
Norwood, Oakboro and Lake Tillery.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans and other light outdoor objects.
&&
LAT...LON 3530 8031 3533 8008 3531 8008 3517 8015
3519 8024 3521 8025 3520 8027 3521 8032
TIME...MOT...LOC 2255Z 211DEG 15KT 3522 8023
GIHSpecial weather statement, Apr 24, 7:26 PM EDT, 11 minutes before
Special Weather Statement
National Weather Service Raleigh NC
726 PM EDT TUE APR 24 2018
NCZ073-074-250030-
Stanly NC-Montgomery NC-
726 PM EDT TUE APR 24 2018
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL MONTGOMERY AND EAST
CENTRAL STANLY COUNTIES UNTIL 830 PM EDT...
At 725 PM EDT, Doppler radar was tracking a strong thunderstorm near
Albemarle, moving northeast at 20 mph.
Pea size hail and wind gusts up to 40 mph will be possible with this
storm.
Locations impacted include...
Albemarle, Troy, Badin Lake, Biscoe, Norwood, Badin, Star, Candor,
Uwharrie Haven and Steeds.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans and other light outdoor objects.
&&
LAT...LON 3522 8013 3535 8023 3549 8006 3550 7979
3530 7973
TIME...MOT...LOC 2325Z 237DEG 15KT 3529 8012
GIHThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 24, 8:54 AM EDT | Special Weather Statement | RAH | Cumberland, Harnett, Johnston, Wake, Wayne, Wilson | 81 min |
| Apr 24, 2:31 PM EDT | Special Weather Statement | RAH | Hoke, Scotland | 59 min |
| Apr 24, 3:25 PM EDT | Severe Thunderstorm Warning | RAH | Cumberland, Hoke | 50 min |
| Apr 24, 4:23 PM EDT | Areal Flood Advisory | RAH | Hoke | 2 hr |
| Apr 24, 4:26 PM EDT | Severe Thunderstorm Warning | RAH | Cumberland, Hoke | 17 min |
| Apr 24, 4:48 PM EDT | Special Weather Statement | RAH | Chatham | 42 min |
| Apr 24, 4:55 PM EDT | Special Weather Statement | RAH | Hoke | 50 min |
| Apr 24, 6:37 PM EDT | Severe Thunderstorm Warning | RAH | Stanly | 24 min |
| Apr 24, 6:52 PM EDT | Special Weather Statement | RAH | Davidson | 53 min |
| Apr 24, 6:55 PM EDT | Special Weather Statement | RAH | Stanly | 35 min |
| Apr 24, 7:26 PM EDT | Special Weather Statement | RAH | Montgomery | 64 min |
Nearby
Tornado Warnings in North Carolina, 2018Every tornado warning in 2018Tornadoes in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.